Wyoming, 2019High Wind in Wyoming, February 3, 2019
February 3, 2019 · NWS CYS · 7 events in 7 counties and zones
Strong, continuing pressure falls across Montana into Wyoming ahead of a sharp mid-level short wave moving from British Columbia assisted in the increase of height gradients across the wind prone areas of southeastern Wyoming. Strong periods of winds brought gusts into the upper 50 and even 60 mph range.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong, continuing pressure falls across Montana into Wyoming ahead of a sharp mid-level short wave moving from British Columbia assisted in the increase of height gradients across the wind prone areas of southeastern Wyoming. Strong periods of winds brought gusts into the upper 50 and even 60 mph range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 3, 4:35 AM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Feb 3, 4:35 AM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
435 AM MST Sun Feb 3 2019
.SHORT TERM...(Today through Monday)
Issued at 300 AM MST Sun Feb 3 2019
A lot going on over the next 36 hours with the shortwave California
trough moving onshore and ejecting east. Water vapor and IR
imagery show the impressive cyclonic disturbance moving across
central Nevada and the Great Basin. A cold front was analyzed
from east central Utah, south across Arizona, and offshore in
northern Mexico. Lightning strikes have been observed with
convective activity along the front over the past several hours.
This is likely due to weak elevated instability from the cold core
of -25C aloft, and height falls on the order of 10 to 12
decameters over the last 12 hours. Pre-frontal warm conveyer
convection was also beginning to develop over Moffat and Rio
Blanco Counties in northwestern Colorado. This supports the notion
that gradual destabilization will continue over the next few
hours, and precip coverage should increase through Western Wyoming
as this dynamic system moves in from the west.
This bring us to the first forecast change, Winter Weather
Advisories have been issued for the Sierra Madre Range in
southern Carbon County. Given the increasingly convective trends
being seen across the west, is is likely pre-frontal and frontal
convection could produce periods of heavy snow in the mountains
through this evening. HRRR and NAM Nest soundings show steep
lapse rates and 150-200 j/kg of MUCAPE ahead of the cold front.
Omega over the south facing slopes will also be considerable,
as the 35 to 45 kt southwesterly low level jet, as observed by
the 00z GJT Sounding, interacts with the terrain. Thus, felt
confident going with at least an advisory for a quick 6 to 10
inches with isolated amounts of 10 to 14 inches above 9,000 feet.
Brief snowfall rates of 2 to 3 inches per hour are not out of the
question given the instability and the very strong dynamic lift in
place. The Snowys should remain mostly shadowed from the snow but
a few inches are likely on the top of Medicine Bow Peak and the
surrounding hills. Snow should continue through this afternoon
becoming much lighter after frontal passage this evening. Isolated
showers will also be possible east along the Pine Ridge, to the
north of the surface low, but amounts should be very limited.
Now onto the winds, High Wind Warnings remain in effect for the
wind prone areas until 11 pm. The surface low associated with the
passing trough was developing across northern Wyoming this
morning, and is expected to slide south and east along a
quasistationary boundary. Low level pressure gradients will
increase substantially this morning as the low and associated
surface pressure trough move to the southeast over eastern
Wyoming. Gap winds of 45 to 50 mph, with gusts to 65 mph are
likely. The deep mixing may also transfer momentum from the upper
level jet to the surface, which could create some gusts in the
plains approaching 50 mph. It looks like the strongest winds
should stay confined to the gap areas and the foot hills, but an
isolated gusts to 60 mph cant be ruled out in the plains along the
trough.
The stationary boundary to the north will drop south as a cold
front late Sunday and early Monday, bringing an end to the winds
and dropping temperatures to near normal values for February.
isolated showers will be possible early monday, but most should
remain dry with the mountains seeing light snow.
.LONG TERM...(Monday night through Saturday)
Issued at 300 AM MST Sun Feb 3 2019
Still looking at a widespread snow event mid week that could bring
impacts to the area.
Starting off Monday night...frontal boundary in place along the
Laramie Range. East of this front...700mb temperatures well below
freezing at -4 to -6C. Warmest temperatures may be out by Rawlins
into Tuesday. GFS and ECMWF show a closed low over northern
California that is slowly moving eastward through the Rockies.
We begin to see impacts from this low Tuesday afternoon across
Carbon County and our western mountains. ECMWF continues to show a
slower movement on this low. GFS by 06Z Wednesday has low center
near Salt Lake City...while ECMWF has low over Reno. Took a blend
of the two models for PoPs...having higher PoPs restricted to
Carbon and Albany Counties Tuesday.
Low tracks into western Colorado Wednesday afternoon with
widespread snow across our CWFA much of the day. 700mb
temperatures -12 to -15C should lead to pretty cold temperatures
Wednesday and fairly high snow ratios. Probably need some winter
headlines with this event as the low tracks pretty slowly through
Colorado. Looks like a good 18-24 hours of snowfall with heaviest
snow Wednesday afternoon and overnight. If guidance shows this
Monday morning...will likely issue a Watch at that time.
Snow ends Thursday morning from west to east as low tracks east
into the central plains. Looks like another low pressure system
for Saturday...but not quite as strong as the mid week low.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 434 AM MST Sun Feb 3 2019
VFR conditions the next 24 hours for most airports in southeast
Wyoming and Nebraska Panhandle. KRWL may have IFR conditions in
snow later this morning through the afternoon. Strong winds at
KLAR with LAMP forecasting winds to 50kts later this morning into
the afternoon.
&&
.FIRE WEATHER...
Issued at 151 AM MST Sun Feb 3 2019
Fire Weather Impacts are low and will remain low through the
period. Strong winds will be possible Sunday afternoon but RH
above critical values should limit the threat.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 PM MST this evening for WYZ112.
High Wind Warning until 11 PM MST this evening for WYZ110.
High Wind Warning from 8 AM this morning to 11 PM MST this
evening for WYZ106-115>117.
NE...None.
&&
SHORT TERM...AL
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...ALHazardous weather outlook, Feb 3, 3:21 AM MST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
321 AM MST Sun Feb 3 2019
WYZ106-110-116-117-041030-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
321 AM MST Sun Feb 3 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
.HIGH WIND WARNINGS UNTIL 11 PM...
Strong west to southwest winds with gusts to
65 MPH will continue today across the North Snowy Range
foothills. Strong winds will continue until late this evening.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Snow may cause travel impacts across much of southeast Wyoming
mid to late next week. Please stay tuned to the latest forecasts.
.Spotter information statement...
Spotter activation will not be required. Spotters are encouraged
to report high winds to the National Weather Service.
WYZ101>105-107>109-111-113>115-118-119-041030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
321 AM MST Sun Feb 3 2019
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
West to southwest winds will occasionally gust to near 45 to 50 MPH
near the higher terrain tonight. A slight chance of snow showers
along the Pine Ridge this evening no accumulations expected.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Snow may cause travel impacts across much of the area mid to late
next week. Please stay tuned to the latest forecasts.
.Spotter information statement...
Spotter activation will not be required. Spotters are encouraged
to report snow amounts to the National Weather Service.
NEZ002-003-019>021-054-055-095-096-041030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
321 AM MST Sun Feb 3 2019
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
A few wind gusts to 40 mph will be possible today. A few light
rain and snow showers will spread south into the northern Nebraska
Panhandle this afternoon and evening.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Snow may cause travel impacts across much of the western Nebraska
Panhandle mid to late next week. Please stay tuned to the latest
forecasts.
.Spotter information statement...
Spotter Activation will not be needed.
WYZ112-041030-
Sierra Madre Range-
321 AM MST Sun Feb 3 2019
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
.WINTER WEATHER ADVISORY UNTIL 6 PM MST...
Snow, heavy at times, will develop this morning and continue this
afternoon along a cold front. 6 to 10 inches with isolated greater
amounts are possible.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Light snow will continue through monday and tuesday with amounts
generally less than 3 inches Snow may cause travel impacts across
much of the area from mid to late next week. Please stay tuned to
the latest forecasts.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- February 3, 6:20 AM MST to 3:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Wagonhound or five miles northwest of Arlington measured the reported wind gust.
High Wind, Laramie Valley
- When
- February 3, 11:25 AM MST to 11:30 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Quealy Dome or fourteen miles northeast of Centennial measured the reported wind gust.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 3, 12:03 PM MST to 2:50 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust.
High Wind, South Laramie Range
- When
- February 3, 12:05 PM MST to 1:45 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Buford East or approximately one mile east-southeast of Buford measured the reported wind gust.
High Wind, South Laramie Range Foothills
- When
- February 3, 12:25 PM MST to 1:55 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Otto or sixteen miles west-southwest of Cheyenne measured the reported wind gust.
High Wind, Central Laramie County
- When
- February 3, 12:52 PM MST to 1:20 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Reported wind gust measured at the Cheyenne Airport.
High Wind, East Platte County
- When
- February 3, 4:45 PM MST to 5:30 PM MST
- Where
- East Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Coleman or thirteen miles south of Glendo measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, February 3 to 5, 20192 deaths · 6 events
- Cold in Wisconsin, February 3, 20191 death · 1 event
- Heavy Snow in Nevada, February 3 to 5, 201926 events
- Debris Flows and Flooding in California, February 3 to 6, 201923 events
- Heavy Snow in North Dakota, February 3 to 4, 201920 events
- Heavy Snow in Minnesota, February 3 to 4, 201916 events
- Heavy Snow in North Dakota, February 3 to 4, 201915 events
- High Wind in Colorado, February 3, 201970 kt wind · 15 events
- Heavy Snow in Oregon, February 3 to 4, 201911 events
- Winter Weather in Iowa, February 3 to 4, 201911 events
- Winter Weather in Minnesota, February 3 to 4, 20196 events
- Winter Weather in South Dakota, February 3 to 4, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803883, 803884, 803880, 803885, 803886, 803887, 803881.